Medications and weight gain: Another brick in the barrel for people with mobility impairments

Medications and weight gain: Another brick in the barrel for people with mobility impairmentsI’m very interested in how medications can be both a blessing and a burden for those of us who work hard at living the best we can with mobility impairments.

Yes, they can reduce pain, inflammation, and even prevent progression of many symptoms that would make our lives more difficult, but I have learned that they are rarely without side effects.

Weight gain as a side effect creeps up on you from the darkest corner of your refrigerator. Maybe the medication makes you hungrier, maybe it changes the way you digest your food, maybe it makes you sleepier so you are less physically active, or it makes you happier so you want to eat more.

Whatever the biological process is, your clothes get tighter and tighter.

Some medications are worse than others. Steroids take the cake (forgive the pun). Antidepressants and other drugs that treat mental health disorders, epilepsy medications, and drugs that treat diabetes, hypertension, and heartburn may also have this side effect in some but, importantly, not all people. Also, the effect may be temporary and may go away once your body adjusts to the medication.

Don’t despair and most of all, don’t stop taking any prescribed medicine just because you read this blog!

Start by going to a reliable source on the web, like www.drugs.com or search for “[name of your medication] side effects.”

The best way to find out if the medications you take are related to your weight or if something else is going on, is to talk with your primary care provider or whoever gave you the prescription. They can sometimes find an alternative medication that will have less of a weight gain side effect.

Pharmacists are also very well trained in how to talk with people about not just this type of information, but also how all your medications work together and may conflict with each other to create even more problems.

If after trial and error, you and your health care provider determine that the medication that causes you to gain weight actually works best for your overall health, it’s important to recognize that a few extra pounds may be a worthwhile tradeoff.

Committing to a healthy lifestyle with nutritious foods and physical activity goes hand in hand with taking the appropriate medications. If you’re taking care of your body and feeling good, then don’t let the number on your scale or the size of your clothes get you down.

Not very much is known about how medications interact with everything else that is going on in the lives of people with mobility impairments. “They” say its okay, even beneficial, if you put on some pounds as you get older. I would like to do some research on what that package looks like – the combination of mobility impairment, other barriers to exercise, diet, aging, medications, and weight gain – especially for women going through menopause. What has been your experience?

-By Margaret A. Nosek, Ph.D., and the GoWoman research team

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s